Patient: Help needed . After 3 chemo rounds admitted to hosp with fever and chills .Ct scan showed severe bowel inflammation .Bowel rest 1 day.On iv antibiotics and fluids . Unable to eat . Fever was down 4 days but today high again .What seems to be going on . ?Weakness as not eaten 2 weeks .
Doctor: HI.Read and understood that the patient needed admission to the hospital after 3 Chemo round with fever and chills.Fever with chills :Surely indicates infection and needs detailed investigations, I would advise in such a situation the following:Blood culture and sensitivity sometimes helps a lot.Urine culture and sensitivity.Blood -detailed investigations.Since CT scan shows severe inflammation of the bowel, this may be one of the reasons of fever with chill, wherein the infection is harbored by the intestine. Let the IV fluids and antibiotics along with Metronidazole, probiotics, activated charcoal tablets symptomatic and supportive treatment to be continued.Unable to eat: not possible due to reflex mechanism of the body not allowing anything to be taken in.Re-occurrence of the fever indicates that there may be need to change-over the antibiotic or add-on.Parenteral (intra-venous) nutrition should be started if the patient has not eaten for 2 weeks.May I please know the age/sex of the patient and which type of cancer and the therapy being given. Any other symptoms/ reports ?I hope this answer helps you, please feel free to ask for further relevant queries if you need to, please give feedback.
Comments / Follow Ups
Patient: Thx alot . He’s 66. Had chemo for metastic colon cancer and chemo stabalised it but this happens .
Please see attached cy report re the bowel issue .
Also crp 222 and bilirubin jumped to 74. It’s never been hong only since this infection issue .
This get better. ?
Doctor: CRP 222 and bilirubin of 74 (? 7.4 please give normal reference values too) both are very high and have a rather bad prognosis.
Unable to see the reports.
Patient: Can’t upload . But they saying he had large n small bowel inflammation .
Iv antibiotics 2 weeks now . Fever gone for 4 days and re started today .
There seems to b an infection but what can cause the bilirubin to be 74?
Uk based , not sure of units .
What exactly is this bowel inflammation n can it make person feel this ill and weak ?
Doctor: As you may know, the chemotherapy weakens the immune system so low that the body’s power of fighting infection is reduced a lot. This is the reason that the infection can be so alarming.
Large and small bowel inflammation can be due to infection and infection increasing it so much. It can make someone very week and and ill.
Bilirubin can be so high for the following reasons:
– Hepatotoxicity, damage to the liver cells.
– Obstruction to the outflow through the sphincter of Oddi.
– Cholangitis, that is inflammation and infection in the bile ducts.
Patient: So can this get better ? Will TPN help ?
I am worried this bilirubin coujd be liver failing ? The alt and alp reading r normal .
How long can recovery take ? Also as his fever went down 4 days would could made it come up again ?
Doctor: TPN works.
We have to try in every patient.
Please post all the reports, reports in fragments can not be commented upon as it is the correlation between many reports to make an opinion. Sorry for this.
It will be difficult to comment upon such questions in such a patient. Requesting you to talk to your treating Doctor to avoid any confusion and to know the exact status.